Arizona, 2020Flash Flooding in Arizona, July 23, 2020
July 23, 2020 · NWS TWC · 4 events in 1 county or zone
Scattered thunderstorms developed and moved west across southeast Arizona from the predawn hours through early afternoon. Some storms produced heavy rain and flash flooding in and around the Tucson Metro area, including the Bighorn Fire burn scar area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $52,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed and moved west across southeast Arizona from the predawn hours through early afternoon. Some storms produced heavy rain and flash flooding in and around the Tucson Metro area, including the Bighorn Fire burn scar area. Several swift water rescues were performed. One man drowned after a rapid rise in the normally dry Santa Cruz River.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 23, 2:51 AM MST, 7 hours 9 minutes earlier.
Area forecast discussion, Jul 23, 2:51 AM MST, 7 hours 9 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
251 AM MST Thu Jul 23 2020
.SYNOPSIS...An increase in shower and thunderstorm activity is
expected through Friday with some of the thunderstorms producing
heavy rain and strong gusty winds. These showers and storms can be
expected to continue into or through the overnight hours as well.
There will be a small decrease in activity later this weekend and
early next week into a more typical monsoon pattern.
&&
.DISCUSSION...The southerly flow and deeper moisture we have been
discussing continues to behave as expected. Surface dew points in
the 60s with precipitable water values now pushing into the 1.6
inch range and probably higher later today. We continue to see
showers with isolated embedded thunderstorms this morning. We're
not going to start the day with sunny skies most places, but it
won't take much today with a convective temperature likely
dropping into the lower 90s with increasing instability
compensating for a little less surface heating. The HRRR organizes
stronger storms in the Santa Rita Mtns south of Tucson in the
late morning hours before pushing slowly northward, with outflows
responsible for an increased apparent movement. Main threat will
be heavy rainfall and flooding over burn scars, with possible
localized flooding issues elsewhere.
Shorter range mesoscale models and our typical ensembles continue
to push a mid level impulse up from the south Friday, which should
serve as another focus for showers and thunderstorms and
additional heavy rainfall concerns.
As the ridge builds back westward and the high center temporarily
reconsolidates overhead early next week, a less favorable
thunderstorm environment will develop despite plenty of moisture
still in place. Storms won't go away but they will slow down. A
favorable high position is expected to return later in the week
for another upswing in thunderstorms.
&&
.AVIATION...Valid through 24/12Z.
Isolated -TSRA/-SHRA into this morning, increasing this afternoon
and evening. SCT-BKN clouds 10-15k ft MSL and BKN clouds above
15k ft MSL through the period. Sfc winds will be out of the south
to southeast for the entire period 8-12 kts with occasional gusts
in the afternoon hours. Near -TSRA winds gusts to 40 kts will be
possible. Aviation discussion not updated for TAF amendments.
&&
.FIRE WEATHER...Today into the weekend storm coverage intensity
will increase with Thursday and Friday likely being the most
active. The main threats will be thunderstorm gusts of 45 mph or
higher and locally heavy rainfall, which bring an increased risk
of flash flooding/mud flows on area burn scars. Otherwise normal
wind trends, with 20-ft winds generally less than 15 mph through
the period. With the moisture increase comes high humidity levels
resulting in good to excellent overnight recoveries and day time
mins of 25 percent or higher Thursday onward.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 7 AM MST this morning through Friday
evening for AZZ504-506-507-514.
&&
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 23, 6:18 AM MST, 3 hours 42 minutes before
Special Weather Statement
National Weather Service Tucson AZ
618 AM MST Thu Jul 23 2020
AZZ508-512-231400-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
618 AM MST Thu Jul 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL COCHISE COUNTY UNTIL
700 AM MST...
At 617 AM MST, Doppler radar was tracking an area of strong
thunderstorms 14 miles southwest of Chiricahua National Monument, or
10 miles southwest of Sunizona, moving west at 5 to 10 mph.
Winds in excess of 40 mph will be possible with this storm along
with heavy rain.
Locations impacted include...
Elfrida and Rucker Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3192 10925 3167 10938 3160 10973 3207 10961
TIME...MOT...LOC 1317Z 104DEG 9KT 3182 10944
Meyer
Special weather statement, Jul 23, 7:39 AM MST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Tucson AZ
739 AM MST Thu Jul 23 2020
AZZ504-505-231515-
Tucson Metro Area including Tucson/Green Valley/Marana/Vail-South
Central Pinal County including Eloy/Picacho Peak State Park-
739 AM MST Thu Jul 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA AND SOUTH
CENTRAL PINAL COUNTIES UNTIL 815 AM MST...
At 739 AM MST, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Picacho Peak State Park, or 19 miles southeast of
Coolidge, moving north at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Eloy, Picacho, Picacho Peak State Park, Red Rock and Cactus Forest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3269 11107 3245 11139 3275 11164 3276 11161
3286 11151 3304 11125
TIME...MOT...LOC 1439Z 170DEG 11KT 3275 11136
RHSpecial weather statement, Jul 23, 9:14 AM MST, 46 minutes before
Special Weather Statement
National Weather Service Tucson AZ
914 AM MST Thu Jul 23 2020
AZZ504-507-514-231645-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
914 AM MST Thu Jul 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL
945 AM MST...
At 914 AM MST, Doppler radar was tracking a strong thunderstorm near
Saguaro National Park East, or 8 miles east of Davis-Monthan Air
Force Base, moving west at 10 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Tucson, Davis-Monthan Air Force Base, Tanque Verde, Vail, Mount
Lemmon/Summerhaven, Sabino Canyon Recreation Area, Catalina
Foothills, Saguaro National Park East, Tucson International Airport,
Summit, Rita Ranch, Seven Falls and Redington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3251 11046 3198 11052 3205 11096 3251 11083
TIME...MOT...LOC 1614Z 096DEG 10KT 3216 11072
RH
Special weather statement, Jul 23, 9:53 AM MST, 7 minutes before
Special Weather Statement
National Weather Service Tucson AZ
953 AM MST Thu Jul 23 2020
AZZ503-504-507-513-231730-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
953 AM MST Thu Jul 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA AND NORTH
CENTRAL SANTA CRUZ COUNTIES UNTIL 1030 AM MST...
At 952 AM MST, Doppler radar was tracking a strong thunderstorm near
Green Valley, moving northwest at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Sahuarita, Green Valley, Three Points, East Sahuarita, Amado, Madera
Canyon and Arivaca Junction.
LAT...LON 3188 11072 3158 11087 3180 11138 3210 11124
TIME...MOT...LOC 1652Z 112DEG 7KT 3178 11100
RH
Flash Flood, Pima
- When
- July 23, 10:00 AM MST to 11:00 AM MST
- Where
- Pima County, 3.42 mi ENE of Tucson to 3.87 mi NNE of Tucson
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.248, -110.875
Thunderstorms produced heavy rain of 1 to 2 inches in one hour in northern Tucson and the Catalina Foothills. At Glenn and Craycroft Rd. flood waters were 2 feet deep causing stalled vehicles. Alamo Wash experienced a nearly 3 foot rise near Glenn St. and the Rillito at Dodge rose 2 feet.
Flash Flood, Pima
- When
- July 23, 10:00 AM MST to 1:00 PM MST
- Where
- Pima County, 3.75 mi N of Tucson to 5.97 mi SSE of Cortaro
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Property damage
- $50,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.284, -110.922
Flash flooding occurred across a large part of central and southwest Tucson. Around 2 inches of rain fell in 60-90 minutes from the Catalina Foothills near Alvernon Way west through Flowing Wells and south to Tucson Estates, Drexel Heights and the Pascua Pueblo. Rain totals of at least 3 to 4 inches in southwest Tucson caused numerous road closures, including San Xavier Rd near the Mission. Interstate 10 at Sunset Road was also closed briefly. Multiple vehicles became stranded in flood waters and several swift water rescues occurred in midtown. Vehicle rescues were noted on Fort Lowell Rd. at Tuscon Blvd and Stone Ave. and also near Glenn and Fairview. A man was also rescued from the Rillito River near the Tucson Mall. Farther south and west, a truck became stuck in Camino De Oeste Wash at Lloyd Bush Dr. A two to three foot wall of water progressed down the normally dry Santa Cruz River. The Pima County Medical Examiner determined that the cause of death was drowning for a man pulled from the Santa Cruz River near Speedway.
Flash Flood, Pima
- When
- July 23, 10:30 AM MST to 1:00 PM MST
- Where
- Pima County, 3.59 mi NE of Casas Adobes to 2.93 mi SE of Casas Adobes
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 32.350, -110.930
Around an inch of rain in 30 minutes fell during the early morning hours near the headwaters of Pima Wash and Ventana Canyon Wash, within the Bighorn Fire burn scar area. Additional heavy rain of 0.75 to 1.5 fell in the urbanized area downstream of the burn area later that morning which caused combined runoff sufficient to cause a 2 foot sooty flow in Ventana Canyon Wash at Sunrise Drive and the closure of Snyder Road.
Flash Flood, Pima
- When
- July 23, 10:30 AM MST to 11:30 AM MST
- Where
- Pima County, 4.49 mi S of Tuscon Marana Nw Airport to 4.8 mi SE of Marana
- Cause
- Heavy Rain
- Reported by
- Local Official
- Coordinates
- 32.355, -111.210
Pockets of heavy rain on the order of 1 inch in just over an hour caused isolated areas of flash flooding in parts of Picture Rocks and Marana. Road closures due to flooding were noted on Emigh Rd. near Sandario and Sanders.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in North Carolina, July 23, 2020$190,000 · 63 kt wind · 22 events
- Flash Flooding and Flooding in Massachusetts, July 23, 2020$80,000 · 60 kt wind · 36 events
- Wildfire in Washington, July 23 to 30, 2020$300,000 · 1 event
- Flash Flooding and Flooding in Nebraska, July 23 to 26, 2020$200,000 · 4 events
- Flash Flooding and Flood in Maryland, July 23 to 24, 2020$160,000 · 7 events
- Damaging Winds and Lightning Strike in New York, July 23, 2020$65,000 · 50 kt wind · 13 events
- Flash Flood and Flooding in Virginia, July 23, 2020$50,000 · 4 events
- Damaging Winds in Pennsylvania, July 23, 2020$40,000 · 50 kt wind · 8 events
- Damaging Winds in Virginia, July 23, 2020$26,000 · 50 kt wind · 6 events
- Flash Flooding and Debris Flows in Utah, July 23, 20202 injured · 68 kt wind · 5 events
- Damaging Winds in New Jersey, July 23 to 24, 202055 kt wind · 20 events
- Damaging Winds in Maryland, July 23, 2020$16,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913288, 913363, 913355, 913704.